Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking thyroid medicine. Have swelling and pain in hands and legs. What should be done?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1484 Questions
Sir / Madam, my wife has prroblem of swelling in hands and legs since 2 years , mainly in the morning , when she gets up. Also pain in legs. Kindly suggest. She had Thyroid and taking medicines 50 mg since 4 yrs Regards
Posted Tue, 26 Mar 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 5 hours later
There can be dozens of reasons for swelling in the body. I will address the thyroid here. Your wife is on thyroid medication. 50 mcg is her current dose. We need to determine if this dose is sufficient. So blood tests for TSH and free T4 are needed. The goal TSH range is 0.4 to 2 with free t4 in the high normal range. However there is a rare condition called secondary hypothyroidism and that requires special evaluation by an endocrinologist in person. It is unlikely to exist if your wife has a goiter or positive thyroid antibodies such as TPO (thyroid peroxidase antibodies) or TG (thyroglobulin) antibodies. So I would recommend doing these antibodies with the blood test if they have not been done before. If these have been checked before and are positive then your wife Hashimoto's disease and will require life long thyroid replacement as she has a permanently underactive thyroid gland. If they are negative then it may be worth reconsidering the diagnosis. For more information you may wish to peruse these weblinks: WWW.WWWW.WW WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor